Smarter Decisions,
Better Care

UpToDate synthesizes the most recent medical information into evidence-based practical recommendations clinicians trust to make the right point-of-care decisions.

  • Rigorous editorial process: Evidence-based treatment recommendations
  • World-Renowned physician authors: over 5,100 physician authors and editors around the globe
  • Innovative technology: integrates into the workflow; access from EMRs

Choose from the list below to learn more about subscriptions for a:


Subscribers log in here


Antidepressant medication in adults: Switching and discontinuing medication

INTRODUCTION

When patients fail to respond to a particular antidepressant, or exhibit side effects, and a trial of another antidepressant is indicated, the clinician must be familiar with the pharmacology of the drug that is being discontinued, the potential for drug-drug interactions, and the time to onset of effectiveness of the new medication. Similarly, when antidepressants are being discontinued after a therapeutic course, care must be taken to avoid precipitating an antidepressant withdrawal syndrome. These issues are addressed in this topic. Indications for switching or stopping antidepressants, general information about the treatment of depression and individual medications, and the prognosis of depression are discussed separately (see "Unipolar major depression in adults: Choosing initial treatment" and "Serotonin-norepinephrine reuptake inhibitors (SNRIs): Pharmacology, administration, and side effects" and "Tricyclic and tetracyclic drugs: Pharmacology, administration, and side effects" and "Monoamine oxidase inhibitors (MAOIs) for treating depressed adults" and "Unipolar depression in adults: Course of illness" and "Unipolar depression in adults: Treatment of resistant depression").

SWITCHING ANTIDEPRESSANT MEDICATION

There are several issues to consider when switching a patient from one antidepressant to another, to avoid drug toxicity or re-emergence of depression symptoms.

Cross-tapering — For many drug switches, cross-tapering is the best technique to assure that the patient's depression is not unmasked from rapid drug withdrawal, while minimizing the risk of drug-drug interactions. In a cross-taper, the dose of the current antidepressant is gradually reduced, over a one to two week period or longer, while the dose of the antidepressant being initiated is gradually increased to therapeutic range over the same time period.

Switching between SSRIs — This is generally the simplest antidepressant switch. Selective serotonin reuptake inhibitors (SSRIs) overlap in their mechanism of action, and the new SSRI will usually prevent discontinuation symptoms that may occur when the first SSRI is stopped. Substituting a new SSRI at the relatively equivalent dose of the former SSRI is typically well-tolerated (table 1), though starting the new SSRI at a lower dose may also be considered since patients occasionally have idiosyncratic side effects to particular SSRIs.

Switching from SSRI to TCA — The most common method used to switch from an SSRI to a tricyclic antidepressant (TCA) is a cross-taper (see 'Cross-tapering' above). It is important to remember that fluoxetine and paroxetine are strong inhibitors of the p450 enzyme 2D6 (sertraline, citalopram, and escitalopram are significantly milder inhibitors). This enzyme is involved in the metabolism of many TCAs and inhibition will cause an increased TCA blood level (in some cases, several-fold higher), which can result in toxicity. Because of this, TCAs should be started at low doses when cross-tapering with an SSRI, particularly with fluoxetine and paroxetine; TCA blood levels can be checked during this period for added safety.

                

Subscribers log in here

To continue reading this article, you must log in with your personal, hospital, or group practice subscription. For more information or to purchase a personal subscription, click below on the option that best describes you:
Literature review current through: Oct 2014. | This topic last updated: Oct 3, 2014.
The content on the UpToDate website is not intended nor recommended as a substitute for medical advice, diagnosis, or treatment. Always seek the advice of your own physician or other qualified health care professional regarding any medical questions or conditions. The use of this website is governed by the UpToDate Terms of Use ©2014 UpToDate, Inc.
References
Top
  1. Warner CH, Bobo W, Warner C, et al. Antidepressant discontinuation syndrome. Am Fam Physician 2006; 74:449.
  2. Tint A, Haddad PM, Anderson IM. The effect of rate of antidepressant tapering on the incidence of discontinuation symptoms: a randomised study. J Psychopharmacol 2008; 22:330.
  3. Baldessarini RJ, Tondo L, Ghiani C, Lepri B. Illness risk following rapid versus gradual discontinuation of antidepressants. Am J Psychiatry 2010; 167:934.
  4. Rosenbaum JF, Zajecka J. Clinical management of antidepressant discontinuation. J Clin Psychiatry 1997; 58 Suppl 7:37.
  5. van Geffen EC, Hugtenburg JG, Heerdink ER, et al. Discontinuation symptoms in users of selective serotonin reuptake inhibitors in clinical practice: tapering versus abrupt discontinuation. Eur J Clin Pharmacol 2005; 61:303.
  6. Zajecka J, Fawcett J, Amsterdam J, et al. Safety of abrupt discontinuation of fluoxetine: a randomized, placebo-controlled study. J Clin Psychopharmacol 1998; 18:193.
  7. Judge R, Parry MG, Quail D, Jacobson JG. Discontinuation symptoms: comparison of brief interruption in fluoxetine and paroxetine treatment. Int Clin Psychopharmacol 2002; 17:217.
  8. Rosenbaum JF, Fava M, Hoog SL, et al. Selective serotonin reuptake inhibitor discontinuation syndrome: a randomized clinical trial. Biol Psychiatry 1998; 44:77.
  9. Michelson D, Fava M, Amsterdam J, et al. Interruption of selective serotonin reuptake inhibitor treatment. Double-blind, placebo-controlled trial. Br J Psychiatry 2000; 176:363.
  10. Hindmarch I, Kimber S, Cockle SM. Abrupt and brief discontinuation of antidepressant treatment: effects on cognitive function and psychomotor performance. Int Clin Psychopharmacol 2000; 15:305.
  11. Markowitz JS, DeVane CL, Liston HL, Montgomery SA. An assessment of selective serotonin reuptake inhibitor discontinuation symptoms with citalopram. Int Clin Psychopharmacol 2000; 15:329.
  12. Price JS, Waller PC, Wood SM, MacKay AV. A comparison of the post-marketing safety of four selective serotonin re-uptake inhibitors including the investigation of symptoms occurring on withdrawal. Br J Clin Pharmacol 1996; 42:757.
  13. Fava M, Mulroy R, Alpert J, et al. Emergence of adverse events following discontinuation of treatment with extended-release venlafaxine. Am J Psychiatry 1997; 154:1760.
  14. Parker G, Blennerhassett J. Withdrawal reactions associated with venlafaxine. Aust N Z J Psychiatry 1998; 32:291.
  15. Dilsaver SC. Withdrawal phenomena associated with antidepressant and antipsychotic agents. Drug Saf 1994; 10:103.
  16. Lejoyeux M, Adès J. Antidepressant discontinuation: a review of the literature. J Clin Psychiatry 1997; 58 Suppl 7:11.
  17. Dilsaver SC. Monoamine oxidase inhibitor withdrawal phenomena: symptoms and pathophysiology. Acta Psychiatr Scand 1988; 78:1.
  18. Rajagopalan M, Little J. Discontinuation symptoms with nefazodone. Aust N Z J Psychiatry 1999; 33:594.
  19. Klesmer J, Sarcevic A, Fomari V. Panic attacks during discontinuation of mirtazepine. Can J Psychiatry 2000; 45:570.
  20. pi.lilly.com/us/cymbalta-pi.pdf (Accessed 8/5/04).